Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Dodge City, KS

July 29, 20174 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jul 29, 2017, 2:52 AM MDT for 4 counties in Kansas. It took effect at Jul 29, 2017, 6:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 2:52 AM MDT (08:52 UTC)
In effect from
Jul 29, 2017, 6:00 PM MDT
Expired
Jul 30, 2017, 6:00 AM MDT
In force
12 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS63 KDDC 290852
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
352 AM CDT Sat Jul 29 2017

...A flash flood watch is in effect tonight for far western Kansas...

.A cluster of thunderstorms will form late this afternoon in
eastern Colorado and move into western Kansas this evening.
Abundant mid and high level tropical moisture will provide a 
favorable environment for very high rainfall rates.

KSZ061-062-074-084-291700-
/O.NEW.KDDC.FF.A.0001.170730T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Morton-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Elkhart
352 AM CDT Sat Jul 29 2017 /252 AM MDT Sat Jul 29 2017/

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for a portion of southwest Kansas... 
  including the following Hamilton...Kearny...Morton and ...
  Stanton. 

* From this evening through Sunday morning.

* Upslope flow of moist low level air along with abundant high
  level tropical moisture will favor very high rainfall rates with
  thunderstorms that move into western Kansas Saturday night.

* Small streams may overflow and cause roadways to become
  impassable. Most of the flooding will occur during the nighttime
  hours, and motorists should be especially alert if traveling
  through the flash flood watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
039 
WGUS63 KDDC 291711
FFADDC

Flood Watch
National Weather Service Dodge City KS
1211 PM CDT Sat Jul 29 2017

...A flash flood watch is in effect tonight for far western
Kansas...

.A cluster of thunderstorms will form late this afternoon in
eastern Colorado and move into western Kansas this evening.
Abundant mid and high level tropical moisture will provide a
favorable environment for very high rainfall rates.

KSZ061-062-074-084-300600-
/O.CON.KDDC.FF.A.0001.170730T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Morton-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Elkhart
1211 PM CDT Sat Jul 29 2017 /1111 AM MDT Sat Jul 29 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/
THIS EVENING THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* A portion of southwest Kansas...including the following 
  Hamilton...Kearny...Morton and ...Stanton. 

* From 7 PM CDT /6 PM MDT/ this evening through Sunday morning

* Upslope flow of moist low level air along with abundant high
  level tropical moisture will favor very high rainfall rates with
  thunderstorms that move into western Kansas overnight.

* Small streams may overflow and cause roadways to become 
  impassable. Most of the flooding will occur during the 
  nighttime hours, and motorists should be especially alert if 
  traveling through the flash flood watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
294 
WGUS63 KDDC 300134
FFADDC

Flood Watch
National Weather Service Dodge City KS
834 PM CDT Sat Jul 29 2017

...A flash flood watch is in effect tonight for far western
Kansas...

.Heavy rain producing thunderstorms over eastern Colorado this
evening will expand eastward into western Kansas this late this 
evening and overnight. Abundant mid and high level tropical 
moisture will provide a favorable environment for very high 
rainfall rates and subsequent flash flooding. 

KSZ061-062-074-084-301200-
/O.CON.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Morton-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Elkhart
834 PM CDT Sat Jul 29 2017 /734 PM MDT Sat Jul 29 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
SUNDAY...

The Flash Flood Watch continues for

* A portion of southwest Kansas...including the following 
  Hamilton...Kearny...Morton and ...Stanton. 

* Until 7 AM CDT /6 AM MDT/ Sunday

* Very high rainfall rates with thunderstorms that move into 
  western Kansas overnight. 

* Small streams may overflow and cause roadways to become 
  impassable. Most of the flooding will occur during the 
  nighttime hours, and motorists should be especially alert if 
  traveling through the flash flood watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
627 
WGUS63 KDDC 300903
FFADDC

Flood Watch
National Weather Service Dodge City KS
403 AM CDT Sun Jul 30 2017

...A flash flood watch is in effect tonight for far western
Kansas...

.Scattered showers and thunderstorms with high rainfall rates 
will continue in western Kansas early this morning, but widespread
heavy rainfall is not expected. Localized flooding remains a
possibility.

KSZ061-062-074-084-301200-
/O.CON.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Morton-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Elkhart
403 AM CDT Sun Jul 30 2017 /303 AM MDT Sun Jul 30 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
THIS MORNING...

The Flash Flood Watch continues for

* A portion of southwest Kansas...including the following 
  Hamilton...Kearny...Morton and ...Stanton. 

* Until 7 AM CDT /6 AM MDT/ this morning

* Very high rainfall rates can be expected with scattered 
  thunderstorms early this morning.

* Small streams may overflow and cause roadways to become 
  impassable. Most of the flooding will occur during the 
  nighttime hours, and motorists should be especially alert if 
  traveling through the flash flood watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Monitor later forecasts and be prepared to take action should
Flash Flood Warnings be issued.

&&

$$
942 
WGUS63 KDDC 301143
FFADDC

Flood Watch
National Weather Service Dodge City KS
643 AM CDT Sun Jul 30 2017

...Flash Flood Watch Expires at 7 AM...

KSZ061-062-074-084-301245-
/O.EXP.KDDC.FF.A.0001.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Morton-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
and Elkhart
643 AM CDT Sun Jul 30 2017 /543 AM MDT Sun Jul 30 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT /6 AM MDT/ THIS
MORNING...

The Flash Flood Watch for a portion of southwest Kansas will
expire at 7 AM CDT /6 AM MDT/ this morning. Showers have decreased
in coverage across the watch area this morning. Scattered
thunderstorms are expected to redevelop this afternoon and
evening, but the highest threat for flooding is expected to remain
in Colorado, New Mexico and the Texas Panhandle. Locally heavy
rain is still possible from any thunderstorm through tonight. 

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 1:49 AM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 29, 1:49 AM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
249 AM CDT Sat Jul 29 2017

...Updated Short Term Section...

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Sat Jul 29 2017

The cluster of thunderstorms in western Kansas should diminish as
it propagates east out of the plume of richest low level
moisture, and only scattered high based showers and a few
thunderstorms are likely to exist by sunrise. Another area of
thunderstorms extending from Nebraska into north central Kansas
early this morning appears to be supported by upper level
divergence in the entrance region of a jet streak extending from
eastern Nebraska to southern Illinois. Mid level cloudiness will
persist for much of the day and should restrict insolation enough
to keep high temperatures slightly below values observed Friday.

Confidence in details of thunderstorm evolution later today and
tonight is not high. An upper level trough or weak closed cyclone
was evident on 00Z raobs in northwest Arizona/southwest Colorado,
and the numerical models are fairly consistent in moving the upper
level trough into eastern Colorado this evening. The richest low
level moisture will continue to stream into far western Kansas and
eastern Colorado, and another cluster of thunderstorms is likely
to form in eastern Colorado and to move into western Kansas this
evening. Considerable mid and high level moisture will continue to
stream from the tropical eastern Pacific across the southwestern
United States into the Central Plains and will support high
rainfall rates with localized very heavy rainfall. The high
resolution convective allowing models are showing a wide variety
of solutions and are not particularly helpful this morning. Given
the uncertainty in mesoscale details and the absence of widespread
heavy rainfall in western Kansas in recent days, no hydrologic
headlines are planned yet. Rain-cooled outflow will cool
temperatures tonight into the low to mid 60s in much of southwest
Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jul 28 2017

The medium range models (GFS/ECMWF/GEM) have been a little more
consistent with the possibility of a heavy rain event developing
somewhere over northeast Colorado into northwest and west central
Kansas Saturday evening into Sunday. The models have been hinting
at this for the past few days with run to run and model to model
variability as to where the greatest heavy rain impacts will be.
It appears that the disturbance moving up through New Mexico will
rotate out into eastern Colorado by tomorrow afternoon and
evening, helping focus thunderstorms into a complex that will move
out into western Kansas Saturday night and Sunday. What model
consensus there is seems to put the axis of heaviest rain along
the Highway 96 corridor. After a conference call with WPC and
collaboration with neighbors to the north, have increased pops and
qpf values across that area into Sunday morning. Given the very
moist airmass and high precipitable water values, there will
likely be a heightened threat for flash flooding but will hold
off on any headlines for now.

The models continue to show a trend toward the upper level high
pressure area retrograding westward over the Great Basin through
the mid to latter part of the upcoming week. This will keep
temperatures at more seasonal, if not cooler, levels through the
week along with nearly daily chances for showers and thunderstorms
especially over western parts of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1256 AM CDT Sat Jul 29 2017

VFR conditions will prevail except locally MVFR conditions in
thunderstorms Saturday night.

A cluster of thunderstorms in eastern Colorado and northwest
Kansas early this morning will gradually move into western Kansas
while continuing to weaken. Widespread ceilings near 080 with
scattered showers can be expected to reach GCK by 10Z and HYS and
DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely
scattered thunderstorms can be expected after 20Z. More organized
thunderstorms will move from eastern Colorado into western Kansas
after 02Z.

An upper level ridge extending from western Texas to the Great
Basin will gradually retrograde to the western United States by
Monday while a mean upper level trough persists in the eastern
part of the country. Considerable mid and high level moisture will
continue to stream from the tropical eastern Pacific across the
southwestern United States into the Central Plains. At the
surface, an area of high pressure centered in Wisconsin will
propagate into Iowa by Sunday morning with ridging extending into
Kansas. Weak upper level troughs rippling over the western United
States ridge will move across the Central Plains and support
clusters of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  64  79  61 /  20  50  50  40
GCK  86  64  78  61 /  40  80  60  50
EHA  88  64  84  61 /  40  50  50  60
LBL  89  66  84  62 /  30  40  40  60
HYS  86  65  74  60 /  30  50  70  20
P28  90  67  82  63 /  10  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Gerard
AVIATION...Ruthi
Hazardous weather outlook, Jul 28, 3:37 AM MDT, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
437 AM CDT Fri Jul 28 2017

KSZ030-031-043>046-061>066-074>081-084>090-290945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorms are expected to enter far west central and southwest
Kansas late tonight, after midnight. No severe weather is expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------
Numerous thunderstorms, with an excessive rainfall risk, is forecast
from late Saturday through Sunday. Some areas of west central and
southwest Kansas stand the chance at seeing well in excess of an inch
of rain, leading to some possible flooding concerns.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 29, 12:06 AM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
106 AM CDT SAT JUL 29 2017

KSZ061-074-290700-
Stanton KS-Hamilton KS-
106 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Coolidge
to 3 miles southeast of Walsh. Movement was east at 20 mph.

Locally heavy rain and frequent lightning is expected.
Wind gusts of 40 to 45 mph are possible.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and
Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204
TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223

TURNER
Special weather statement, Jul 29, 12:56 AM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
156 AM CDT SAT JUL 29 2017

KSZ061-074-084-290745-
Stanton KS-Hamilton KS-Morton KS-
156 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN
MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles northwest of
Johnson City to 8 miles north of Richfield. Movement was east at 30
mph.

Wind gusts of 45 to 50 mph are possible.
Very heavy rainfall and frequent lightning are expected.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204
TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181

TURNER
Special weather statement, Jul 29, 1:40 AM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
240 AM CDT SAT JUL 29 2017

KSZ061-062-074-075-084-085-290830-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
240 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...GRANT...EASTERN STANTON
AND NORTHERN STEVENS COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 239 AM CDT/139 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Kendall to
5 miles south of Rolla. Movement was east at 25 mph.

Very heavy rainfall and frequent lightning are expected.
Wind gusts of 40 to 45 mph are possible.

Locations impacted include...
Ulysses, Lakin, Johnson City, Moscow, Kendall, Big Bow, Hickok and
The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3812 10121 3729 10118 3712 10175 3796 10175
TIME...MOT...LOC 0739Z 267DEG 23KT 3794 10164 3704 10163

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:06 AM MDTSpecial Weather StatementDDCHamilton, Stanton54 min
Jul 29, 12:56 AM MDTSpecial Weather StatementDDCStanton49 min
Jul 29, 1:40 AM MDTSpecial Weather StatementDDCGrant, Kearny50 min
Jul 29, 4:30 AM MDTAreal Flood AdvisoryDDCMorton, Stanton3 hr

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.